Alert archive / Kentucky / Flash Flood Warnings in 2001
Flash Flood Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 4, 2001, 4:55 AM EDT for Letcher County, Perry County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 4, 2001, 4:55 AM EDT (08:55 UTC)
- Expired
- Aug 4, 2001, 7:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Letcher County, KY, Perry County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 040900
FFWJKL
KYC133-193-041100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
455 AM EDT SAT AUG 4 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY IS EXTENDING THE
* FLASH FLOOD WARNING FOR...
LETCHER COUNTY
SOUTHERN PERRY COUNTY
* UNTIL 700 AM EDT
* AT 500 AM EDT...LAW ENFORCEMENT REPORTED FLASH FLOODING STILL
OCCURRING OVER SOUTHWESTERN LETCHER AND SOUTHERN PERRY COUNTIES.
WITH RUNOFF CONTINUING TO OCCUR...AND SCATTERED SHOWERS LINGERING
OVER THE AREA...FLASH FLOODING CAN STILL BE EXPECTED.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3722 8259 3727 8272 3726 8282 3719 8298
3724 8312 3739 8312 3743 8323 3733 8341
3724 8331 3720 8321 3714 8321 3710 8314
3690 8311 3705 8273
LAWSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 4, 3:30 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 AM EDT SAT AUG 4 2001 COMPLEX MESOSCALE EVENT UNDERWAY IN EASTERN KENTUCKY AT THIS TIME. LATEST RADAR IMAGES SHOW A DEVELOPING MESO LOW CENTERED OVER PIKE COUNTY WITH CONTINUED DEVELOPMENT OF WARM TOP CONVECTION OVER THE MOUNTAINS. THIS HAS CAUSED SIGNIFICANT RAINFALL OVER SEVERAL COUNTIES FROM HARLAN TO PIKE COUNTIES AND MUCH OF THE HEADWATER REGIONS FOR THE KENTUCKY AND CUMBERLAND RIVERS. RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE BEEN REPORTED. THUS THE IMMEDIATE PROBLEM OF THE DAY...WHAT TO DO WITH THE LINGERING RAINFALL OVER THE REGION TODAY. FOR NOW HAVE OPTED TO NOT ISSUE A FLASH FLOOD WATCH. THE RAINFALL WILL DECREASE IN INTENSITY AND COVERAGE BEFORE 10 AM AND EXPECT THAT ISOLATED SHOWERS WILL EXIT THE STATE BEFORE NOON. STILL THE RIVERS AND CREEKS WILL CONTINUE TO FLOW AND BEST HANDLED WITH THE CURRENT BATTERY OF FLASH FLOOD WARNINGS IN EFFECT. MAY HAVE TO EXTEND A FEW THROUGH EARLY MORNING. NEXT PROBLEM WILL BE TEMPERATURES TODAY AND TIMING OF NEXT ROUND OF PRECIPITATION TOWARD THE END OF THE WEEK. THE MODELS ARE IN GENERAL AGREEMENT AND FEEL THAT THE CLOUD COVER WILL PERSIST OVER THE EASTERN KENTUCKY MOUNTAINS THROUGH MIDDAY. THIS WILL HELP TO KEEP TEMPS FROM CLIMBING TOO RAPIDLY TODAY AND HAVE DECIDED TO GO SLIGHTLY BELOW MOS GUIDANCE VALUES. FOG THIS MORNING IS ESPECIALLY DENSE IN THE FAR WESTERN PORTION OF THE CWA AS REPORTED BY THE MT STERLING AWOS AND OTHER STATIONS IN THE BLUEGRASS. FOR NOW WILL MENTION IN THE MORNING PORTION OF THE ZONES AND NOT GO WITH ANY ADVISORY. .EXTENDED... THIS IS THE OTHER PROBLEMATIC AREA. THE MRF HAS SUGGESTIONS THAT THE RIDGE WILL ROLL OVER AND ALLOW FOR A SERIES OF SHORTWAVES AND AN ASSOCIATED FRONTAL PUSH TO MOVE OVER THE FORECAST AREA BY MID WEEK. FOR NOW HAVE OPTED TO INCLUDE SHRA/TSRA OVER MOST AREAS BEGINNING TUES AND CONTINUEING INTO THE END OF THE WORKWEEK. COVERAGE AND INTENSITY STILL IN QUESTION. WILL HAVE TO WAIT FOR THE NEW MRF TO MAKE MORE SIGNIFICANT CHANGES IN THE EXTENDED. IT APPEARS THAT THE BULK OF THE HEAT WILL STILL REMAIN WEST OF THE REGION AND THE FORECAST AREA SHOULD BE AT OR NEAR NORMALS FOR THIS TIME OF YEAR. .JKL...NONE LEWIS
In the hours before
Local storm report, Aug 3, 11:33 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 E ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME ON
CLARKS BRANCH ROAD AT COW
CREEK. REPORTED BY LAW
ENFORCEMENT AND COUNTY DES.
0930 PM GULNARE KY FLASH FLOODS
08/03/01 PIKE DRIFT BRANCH ROAD, NEAR
LOWER JOHN CREEK,
COMPLETELY IMPASSABLE DUE
TO FLOWING WATER AND
MUDSLIDES. REPORTED BY
MEMBER OF GULNARE FIRE
DEPARTMENT.
0930 PM 4 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE EVACUATION ATTEMPT ON
VEHICLE PUSHED OFF ROAD BY
HIGH WATER ON STATE ROUTE
1384 NEAR HURRICANE CREEK.
REPORTED BY LAW
ENFORCEMENT.
0940 PM 5.5 SE ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME AT MARE
CREEK. REPORTED BY COUNTY
EMERGENCY MANAGER.
0945 PM 5 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE 4.32 INCHES OF RAIN SINCE
7 PM. CREEK NEXT TO HOUSE
OUT OF ITS BANKS. WATER
FLOWING INTO RESIDENCE.
REPORTED BY COOPERATIVE
OBSERVER.
1115 PM COUNTYWIDE KY FLASH FLOODS
08/03/01 PIKE NUMEROUS STRANDED VEHICLES
DUE TO HIGH WATER. REPORTED
BY LAW ENFORCEMENT.
1115 PM HAROLD TO HI HAT KY FLASH FLOODS
08/03/01 KENTUCKY STATE ROUTE 979
CLOSED FROM HAROLD TO HI
HAT DUE TO HIGH WATER.
REPORTED BY LAW
ENFORCEMENT.
KBLocal storm report, Aug 3, 11:33 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 E ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME ON
CLARKS BRANCH ROAD AT COW
CREEK. REPORTED BY LAW
ENFORCEMENT AND COUNTY DES.
0930 PM GULNARE KY FLASH FLOODS
08/03/01 PIKE DRIFT BRANCH ROAD, NEAR
LOWER JOHN CREEK,
COMPLETELY IMPASSABLE DUE
TO FLOWING WATER AND
MUDSLIDES. REPORTED BY
MEMBER OF GULNARE FIRE
DEPARTMENT.
0930 PM 4 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE EVACUATION ATTEMPT ON
VEHICLE PUSHED OFF ROAD BY
HIGH WATER ON STATE ROUTE
1384 NEAR HURRICANE CREEK.
REPORTED BY LAW
ENFORCEMENT.
0940 PM 5.5 SE ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME AT MARE
CREEK. REPORTED BY COUNTY
EMERGENCY MANAGER.
0945 PM 5 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE 4.32 INCHES OF RAIN SINCE
7 PM. CREEK NEXT TO HOUSE
OUT OF ITS BANKS. WATER
FLOWING INTO RESIDENCE.
REPORTED BY COOPERATIVE
OBSERVER.
1115 PM COUNTYWIDE KY FLASH FLOODS
08/03/01 PIKE NUMEROUS STRANDED VEHICLES
DUE TO HIGH WATER. REPORTED
BY LAW ENFORCEMENT.
1115 PM HAROLD TO HI HAT KY FLASH FLOODS
08/03/01 FLOYD KENTUCKY STATE ROUTE 979
CLOSED FROM HAROLD TO HI
HAT DUE TO HIGH WATER.
REPORTED BY LAW
ENFORCEMENT.
CORRECTED FOR SPACING
KBLocal storm report, Aug 4, 12:41 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1241 AM EDT SAT AUG 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM HAROLD KY FLASH FLOODS
08/04/01 FLOYD MUD CREEK FLOWING OVER HWY
979. REPORTED BY LAW
ENFORCEMENT.
1225 AM BRINKLEY KY FLASH FLOODS
08/04/01 KNOTT DEEP WATER FLOWING OVER
HWY 160. REPORTED BY LAW
ENFORCEMENT.Local storm report, Aug 4, 2:51 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
251 AM EDT SAT AUG 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 AM ISOM KY FLASH FLOODS
08/04/01 LETCHER WATER FLOWING OVER DOTY
CREEK ROAD. REPORTED BY LAW
ENFORCEMENT.
0200 AM MCDOWELL KY FLASH FLOODS
08/04/01 FLOYD WATER FLOWING OVER
NUMEROUS ROADS. REPORTED BY
SPOTTER.
0230 AM VICCO KY FLASH FLOODS
08/04/01 PERRY WATER FLOWING OVER
MONTGOMERY CREEK ROAD. ALSO
TWO FAMILIES TRAPPED DUE TO
FLASH FLOODING NEAR VICCO.
REPORTED BY LAW
ENFORCEMENT.
0230 AM HINDMAN KY FLASH FLOODS
08/04/01 KNOTT FIVE FEET OF WATER OVER
HIGHWAY 550. REPORTED BY
LAW ENFORCEMENT.
0235 AM BLACKEY KY FLASH FLOODS
08/04/01 LETCHER WATER FLOWING OVER HWY 7.
REPORTED BY LAW
ENFORCEMENT.
0245 AM BLACKEY KY FLASH FLOODS
08/04/01 LETCHER ELK CREEK OUT OF ITS BANKS
COVERING 3408 AT HWY 7.
REPORTED BY LAW
ENFORCEMENT.Local storm report, Aug 4, 3:19 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
319 AM EDT SAT AUG 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0306 AM TOTZ KY FLASH FLOODS
08/04/01 HARLAN HWY 522 FLOODED AFFECTING
3 HOMES IN THE TOWN OF
TOTZ. REPORTED BY LAW
ENFORCEMENT.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:16 PM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
| Aug 3, 11:30 PM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Aug 4, 12:14 AM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
| Aug 4, 1:58 AM EDT | Flash Flood Warning | JKL | Letcher, Perry | 3 hr |
| Aug 4, 2:30 AM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Aug 4, 3:08 AM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.